Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Sioux Falls, SD

July 26, 2016Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2016, 7:42 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 7:42 PM CDT (00:42 UTC)
Expired
Jul 26, 2016, 8:30 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 6:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS53 KFSD 270042
SVRFSD
SDC023-053-270130-
/O.NEW.KFSD.SV.W.0140.160727T0042Z-160727T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 741 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IONA...OR 19
  MILES EAST OF WINNER...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GREGORY AROUND 820 PM CDT. 
  BURKE AROUND 830 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DIXON IN
GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9953 4350 9925 4337 9898 4303 9941
      4313 9953
TIME...MOT...LOC 0041Z 327DEG 22KT 4347 9949 

HAIL...1.50IN
WIND...60MPH
 
$$

HANKO
2 follow-up statements
776 
WWUS53 KFSD 270112
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUL 26 2016

SDC023-270121-
/O.CAN.KFSD.SV.W.0140.000000T0000Z-160727T0130Z/
CHARLES MIX SD-
812 PM CDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4350 9953 4347 9946 4328 9910 4303 9941
      4313 9953
TIME...MOT...LOC 0111Z 292DEG 24KT 4334 9944 

$$

SDC053-270130-
/O.CON.KFSD.SV.W.0140.000000T0000Z-160727T0130Z/
GREGORY SD-
812 PM CDT TUE JUL 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN GREGORY COUNTY...

AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
GREGORY...OR 21 MILES EAST OF WINNER...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  GREGORY AROUND 820 PM CDT. 
  BURKE AROUND 830 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DIXON IN
GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9953 4347 9946 4328 9910 4303 9941
      4313 9953
TIME...MOT...LOC 0111Z 292DEG 24KT 4334 9944 

HAIL...1.00IN
WIND...60MPH
 
$$

HANKO
631 
WWUS53 KFSD 270124
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUL 26 2016

SDC053-270134-
/O.EXP.KFSD.SV.W.0140.000000T0000Z-160727T0130Z/
GREGORY SD-
824 PM CDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREGORY COUNTY WILL
EXPIRE AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4350 9953 4347 9946 4328 9910 4303 9941
      4313 9953
TIME...MOT...LOC 0123Z 327DEG 22KT 4334 9944 

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:51 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 26, 2:51 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
251 PM CDT TUE JUL 26 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM CDT Tue Jul 26 2016

Tough forecast this evening as an outflow from the thunderstorms
earlier today in northwest South Dakota pushed into central South
Dakota and have spawned a few thunderstorms. A couple of the
updrafts interacted with an outflow dropping south and briefly
rotated for about 5 to 10 minutes. The storms will struggle to
spread east with slow storm motion as well as more stable air to the
east. Both low and high resolution models have really struggled with
set up today but the latest HRRR-EXP seems to be on track a little
more. It seems like development in central South Dakota north of
Chamberlain will be difficult as much more stable air has filled in
behind this convection, with the more unstable air across south
central SD. Suspect that this is the area with the best chance for
stronger updrafts into the evening. Severe not highly likely but an
isolated wind gust to 65 mph and hail possibly to half dollars will
be the main threat. A good chance that this diurnally driven
activity will continue to drift south and then attention will turn
to the weak incoming upper level wave, which should move into
central SD by 9z to 12z and into southwest MN and northwest IA by
about 15z to 18z. This will suppress the more unstable air towards
the Missouri River so will see a mid range chance for showers and
thunderstorms through the day with an increasing chance towards
Sioux City and northwest Iowa late in the afternoon. Deep layer
shear and instability both support an isolated threat for severe
with 60 mph winds and quarter sized hail the main threats.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 250 PM CDT Tue Jul 26 2016

Tough forecast for the Wednesday night time frame, with little model
agreement in terms of timing of the short wave.  NAM and Canadian
are a bit more progressive, shifting things east of the bulk of
the forecast area by 00z. The GFS and ECMWF are slower, with
lingering showers and storms east of I-29 through at least the
evening hours. Depending on which model one chooses, instability can
vary from 1000-2000 J/kg of CAPE.  With mid-level shear, could see
a storm or two approach severe limits supporting general to marginal
severe weather outlook.

Have continued to trend down pops for Thursday time frame.  Little
agreement amongst the models on Friday as short wave train moves from
northwest to southeast through the region.  Not much in the way of
instability with moist adiabatic lapse rates, but could see a few
scattered showers and thunderstorms.  Favored area based on the
trajectory of the short waves would be across the southwestern half
of the forecast area...mainly into south central South Dakota and
northeast Nebraska.

Temperatures look to mainly be below normal through Saturday, but
warm on Sunday through Tuesday as upper level ridge builds in and
southerly flow dominates.  Still could see some periodic
precipitation chances during that time frame, but is hard to predict
when and where.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jul 26 2016

VFR through the period. Isolated to scattered thunderstorms along
and west of the James River Valley through the evening, with the
chances expanding east through the night. Additional shower and
thunderstorm activity will remain possible through Wednesday
morning. Brief MVFR conditions will be possible within the
stronger thunderstorms.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jul 26, 4:37 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE JUL 26 2016

SDZ050-052-057-058-063-064-068-270945-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
437 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A BROKEN LINE ACROSS
CENTRAL SOUTH DAKOTA BY VERY EARLY EVENING...AND THESE STORMS
SHOULD PROGRESS ACROSS AREAS WEST OF THE JAMES RIVER DURING THE
EVENING HOURS. WHILE STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR
SIZE...A HIGHER THREAT WILL BE FOR DAMAGING WINDS UP TO AROUND 70
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE
POSSIBLE IN THE AFTERNOON SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 7 PM AND MIDNIGHT.

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>067-069>071-270945-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY-NOBLES-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-
TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
437 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE IN DURING THE EVENING AND EARLY OVERNIGHT
HOURS. WHILE STORMS WILL LIKELY BE WEAKENING AS THEY MOVE INTO
THE AREA LATER IN THE NIGHT TOWARD INTERSTATE 29...AN ISOLATED
STORM WILL BE CAPABLE OF WIND GUSTS TO 60 MPH...WITH A LESSER
THREAT FOR HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE
POSSIBLE IN THE AFTERNOON AND EARLY EVENING GENERALLY SOUTH OF
INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 8 PM AND 1 AM.

IAZ002-003-013-014-021-022-032-MNZ081-090-270945-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
COTTONWOOD-JACKSON-
437 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL MOVE INTO THE REGION WITH A
CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN
BY FRIDAY AND FRIDAY NIGHT. A FEW STORMS ON WEDNESDAY AFTERNOON
AND EVENING COULD BE SEVERE SOUTH OF INTERSTATE 90 WITH LARGE HAIL
AND DAMAGING WIND. AFTER WEDNESDAY...THE THREAT OF SEVERE WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.